The State Board of Pharmacy took emergency action this month to make a drug known as U-47700 illegal in Idaho, as the death toll from the synthetic opioid rises nationwide.
Two people in Idaho died this year after using it, according to the Idaho State Police. They were in North and Southeast Idaho.
Pocatello police issued a public warning in June.
After the Idaho Office of Drug Policy learned of the deaths, the office asked the pharmacy board to ban U-47700 on a temporary emergency basis, until the Legislature can consider making it permanently illegal.
The drug is widely reported to be as much as eight times more potent than morphine. In at least one case, the drug has been manufactured to look like another opioid, according to the U.S. Drug Enforcement Agency.
We don’t want people, especially youth, to mistakenly believe this drug is safe since it isn’t yet illegal in Idaho. This is a very dangerous drug.
Pocatello Police Department Sgt. Nathan Diekemper in a June public warning about U-47700
Several states already have taken emergency action to ban the drug, according to the Associated Press. The drug was connected to at least 50 deaths in the U.S. as of June.
A spokesman for the DEA told the AP that the agency is studying U-47700 before taking action to control it.
Idaho’s pharmacy board issued a temporary rule effective Aug. 3 designating U-47700 as a Schedule 1 controlled substance.
“Prior to the temporary rule, it was not illegal, so if law enforcement officers found it, there wasn’t much they could do about it,” said Elisha Figueroa, administrator of the Office of Drug Policy.
Figueroa said it appears people are ordering the drug from websites.
News reports from other parts of the West say the drug is being mixed with fentanyl — another opioid — and sold as a street version of Norco, the prescription opioid. But the mixture is much stronger than Norco and can be deadly.
A medical toxicologist and emergency doctor told the Fresno Bee that physicians “don’t know how much [U-47700] is necessary to make someone stop breathing and die.”